Wyoming, 2017Winter Weather in Wyoming, December 3 to 4, 2017
December 3 to 4, 2017 · NWS CYS · 10 events in 6 counties and zones
A Pacific low pressure system produced light to moderate snow across much of southeast Wyoming outside the high terrain. Strong west to northwest winds produced blowing snow and poor visibilities.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system produced light to moderate snow across much of southeast Wyoming outside the high terrain. Strong west to northwest winds produced blowing snow and poor visibilities. Total snow accumulations ranged from three to six inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 5:56 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 3, 5:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
556 PM MST Sun Dec 3 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MST Sun Dec 3 2017
Latest surface analysis showing a cold front extending from a
surface low over southwestern Montana into southern Idaho into
western Nevada this afternoon. Pre-frontal trough now moving into
Carbon and Converse Counties this afternoon with some precip
breaking out on radar. SNOTELs in the Snowy and Sierra Madre
ranges starting to report accumulations.
Conditions deteriorate tonight, especially west of the Laramie
Range. Guidance showing fairly widespread snow towards late
evening along and west of a line from Douglas to Laramie with
heaviest amounts in the mountains. Most bullish is the NAM with
almost .45 inches over the Snowy and Sierra Madre Ranges.
GFS...NAM and ECMWF in great agreement with a widespread QPF
bullseye moving into western Converse County around 09Z and 12Z.
Along with the widespread precip along and just behind the
front...winds are going to be picking up. Local High Wind Product
showing Craig to Casper 850/700mb height gradients surpassing
60mtrs after 06Z. GFS guidance around 70mtrs at 06Z that slowly
eases during the morning hours. Worse conditions look to occur
between midnight and say sunrise Monday out west and north.
Front looks to come through Cheyenne after 09Z tonight with winds
shifting northwest and increasing. 700mb winds over the Summit
60kts with 65kts over the central Laramie Range. Went ahead and
upgraded High Wind Watches to warnings for tonight after 06Z.
Believe the strongest winds will occur right around sunrise. GFS
Cheyenne sounding at 12Z showing 60kts right off the surface .
With sinking motions behind the front, would think most of these
winds are going to mix down to the surface.
Getting 6-8 inches of snowfall over northern carbon County tonight
as well as some upsloping near Arlington. Decided to go with a
Winter Storm Warning for these areas for moderate snow...blowing
snow and strong winds.
One last area of concern is Converse and Niobrara Counties. With
that broad swath of higher QPF and the strong CAA coming in behind
the front...most of this precip is going to fall as snow. Could
see a quick 5 inches of snow...especially over northern and
western Converse County. Winds are going to be strong up there as
well. GFS soundings up there forecast 50-55kts right off the
surface tomorrow at 12Z. Undoubtedly some of these winds are going
to mix down to the surface. Evening shift and possibly the mid
shift may need to upgrade the Advisory up there to a warning.
Fortunately...the front moves through pretty quick with precip
ending Monday afternoon. Very cold air behind system with 700mb
temperatures falling to -14 to -16C by late morning. Going to be a
pretty cold day Monday and very cold Monday night. temperatures
may not reach freezing for most location Monday with single digit
lows Tuesday morning.
.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MST Sun Dec 3 2017
Tuesday night/Wednesday...Continued cold and windy with deep
cyclonic north northwest flow aloft overhead, with reinforcing
cold air spilling south from Canada. With 700 mb temperatures only
near
-16 Celsius, maximum temperatures only in the upper 20s to upper 30s
at lower elevations.
Thursday...Slow warming trend with slight rise in heights and
thicknesses, though north flow aloft will limit possible warming.
Continued dry with limited low and mid level moisture.
Friday...Slow warming trend continues with rising heights and
thicknesses, though, again, north northwest flow aloft will limit
warming trend. Breezy to windy based on low and mid level gradients.
Saturday/Sunday...Flow aloft backs to northwest and with rising
heights and thicknesses, we will see a slow warming trend continue.
Remaining dry with lack of low and mid level moisture.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM MST Sun Dec 3 2017
In general, VFR prevails this evening. Ceilings will rapidly lower
across western and northern areas between 06z-09z w/snow beginning
to increase in coverage and intensity. KRWL/KCDR can expect IFR to
LIFR visibilities in SN/BLSN between 09z-15z, w/ conditions likely
to improve by 18z. Strong winds are expected area-wide, with gusts
of 45-55 knots possible. The strongest winds will develop over the
southeast WY terminals between 06z-12z, and generally after 12z in
the western NE Panhandle.
&&
.FIRE WEATHER...
Issued at 300 PM MST Sun Dec 3 2017
Strong cold front set to move through southeast Wyoming tonight
and Nebraska Panhandle early Monday. Expecting a 12-18 hour period
of accumulating snow along and west of a line from Chadron to
Glendo to Laramie tonight into Monday. South and east of this line
strong downsloping winds are expected with gusts close to 60 mph
over much of the area. Colder temperatures behind the front will
keep fire weather concerns in check through the upcoming week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 11 AM MST
Monday for WYZ101-102-109-111-113-115.
High Wind Warning from 11 PM this evening to 2 PM MST Monday for
WYZ106>108-116>119.
Winter Storm Warning from 11 PM this evening to 11 AM MST Monday
for WYZ104-105-110.
Winter Storm Warning until 11 AM MST Monday for WYZ103-112-114.
NE...Winter Weather Advisory from 11 PM this evening to 11 AM MST
Monday for NEZ002-095.
High Wind Warning from 5 AM to 2 PM MST Monday for NEZ003-
019>021-054-055-096.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...CLH
FIRE WEATHER...GCCHazardous weather outlook, Dec 3, 3:34 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
334 PM MST Sun Dec 3 2017
WYZ106>108-118-119-042245-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
334 PM MST Sun Dec 3 2017
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds are expected to develop tonight from the west as a
cold front moves through overnight. Winds are expected to shift to
the north behind the front and become very strong. North winds of
35 to 45 mph sustained with gusts to 60 mph are likely behind the
front after midnight. A High Wind Warning is in effect for the
area from 11 PM tonight through the overnight hours.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds will continue Monday with north winds gusting in
excess of 60 mph. High Wind Warning in effect through 2 PM Monday.
.Spotter information statement...
Spotter activation will not be needed tonight.
WYZ101>105-109>117-042245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
334 PM MST Sun Dec 3 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow is expected to begin over the mountains later this afternoon
and spread into lower elevations tonight. Heavy snow is likely
over the higher mountains with light to moderate snow
accumulations possible elsewhere over the area. A cold front will
pass through the area later this evening with strong westerly
winds ahead of the front...shifting to the north behind the front.
Combination of strong winds and snow will create hazardous driving
conditions tonight through the overnight hours. Winter Storm
Warnings and Winter Weather advisories are in effect for much of
the area.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Moderate snow will continue Monday morning with snow and wind
slowly decreasing by noon time. Winter Storm Warnings and
Advisories remain in effect for most of Monday morning.
.Spotter information statement...
Spotter activation will not be needed tonight.
NEZ002-003-019>021-054-055-095-096-042245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
334 PM MST Sun Dec 3 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A cold front will move through the Nebraska Panhandle by the late
overnight hours. Widespread light to moderate snow is expected to
develop along and north of a line from Chadron to Crawford to
HArrison overnight. Combination of accumulating snow and gusty
north winds could create hazardous driving conditions after
midnight tonight. A Winter weather Advisory is in effect for this
area from 11 PM tonight through the overnight hours.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Light to moderate snow will continue across northern Sioux and
Dawes Counties through the morning hours. Winter weather
Advisories remain in effect through 11 AM Monday.
Further south...very strong winds are expected to develop Monday
morning across the central and southern Panhandle. A High Wind
Warning is in effect for areas along and south of northern Sioux
and Dawes Counties where wind gusts in excess of 60 mph are
likely. Winds will slowly ease during the afternoon hours.
.Spotter information statement...
Spotter activation will not be needed tonight.
Winter Weather, Converse County Lower Elevations
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- Public
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Five inches of snow was observed at Douglas.
Winter Weather, Niobrara County
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Niobrara County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Three inches of snow was observed at Lusk.
Winter Weather, Converse County Lower Elevations
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Three inches of snow was measured four miles west-southwest of Douglas.
Winter Weather, Laramie Valley
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
An observer 10 miles west-southwest of Rock River measured 4.7 inches of snow.
Winter Weather, North Snowy Range Foothills
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Six inches of snow was measured at Elk Mountain.
Winter Weather, Upper North Platte River Basin
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Three inches of snow was measured four miles north of Saratoga.
Winter Weather, Laramie Valley
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Three and a half inches of snow was measured four miles southeast of Buford.
Winter Weather, Central Carbon County
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Central Carbon County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Three and a half inches of snow was measured a mile north of Rawlins.
Winter Weather, Central Carbon County
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Central Carbon County forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Five inches of snow was observed two miles west of Rawlins.
Winter Weather, Upper North Platte River Basin
- When
- December 3, 7:00 PM MST to December 4, 11:00 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Four to five inches of snow was observed at Saratoga.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, December 3, 201712 injured · 1 event
- High Wind in Wyoming, December 3 to 4, 201750 kt wind · 13 events
- Winter Storm in Wyoming, December 3 to 4, 201711 events
- Winter Storm in Wyoming, December 3 to 4, 20174 events
- Heavy Snow in Idaho, December 3, 20173 events
- Winter Storm in Montana, December 3 to 4, 20173 events
- High Wind in Colorado, December 3, 201756 kt wind · 2 events
- Winter Weather in Colorado, December 3 to 4, 20172 events
- Winter Storm in South Dakota, December 3 to 4, 20172 events
- High Wind in California, December 3, 2017$1,000 · 56 kt wind · 1 event
- High Wind in Nevada, December 3, 201750 kt wind · 1 event
- Winter Weather in Colorado, December 3 to 4, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732276, 732277, 732278, 732279, 732280, 732281, 732283, 732284, 732286, 732287.